Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 277, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 22, 2007, 2:20 PM EDT for Guilford County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2007, 2:20 PM EDT (18:20 UTC)
- Expired
- Aug 22, 2007, 3:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 12:06 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 22, 12:06 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1206 PM EDT WED AUG 22 2007
.SYNOPSIS...A SURFACE HIGH PRESSURE AREA... CENTERED OFF THE NEW
ENGLAND COAST... WILL PUSH SOUTHWARD THROUGH THE MID ATLANTIC REGION
THROUGH THE END OF THE WEEK... WHILE A WEAK BOUNDARY LINGERS
ACROSS NORTH CAROLINA.
&&
.NEAR TERM /THROUGH TONIGHT/...
SFC ANALYSIS THIS MORNING SHOWS A TROUGH AXIS EXTENDING FROM EASTERN
NC THROUGH SC/GA/AL. A VERY COOL AIRMASS ASSOC/W A SFC RIDGE IN THE
MID-ATLANTIC...REINFORCED BY OVERCAST LOW STRATUS AND LIGHT RAIN...
EXTENDED FROM THE NORTHEAST STATES SOUTH INTO CENTRAL/NORTHERN VA.
DEWPOINTS ACROSS CENTRAL NC WERE IN THE LOWER 70S. 12Z UPPER AIR
ANALYSIS SHOWS NC/VA ON THE EASTERN PERIPHERY OF AN UPPER RIDGE...
WITH NW FLOW ALOFT OVER THE AREA. WV IMAGERY THIS MORNING SHOWS A
CYCLONIC CIRCULATION ALOFT THAT DROPPED SOUTHEAST THROUGH EASTERN
KY/TN INTO WESTERN NC...CURRENTLY LOCATED NEAR THE TRIAD AREA. RUC
H5 HEIGHT/VORTICITY/WIND FIELDS SHOW THIS FEATURE AS A SUBTLE
SHORTWAVE WITH A 16/S VORT MAX LOCATED OVER CENTRAL NC. REGIONAL
RADAR IMAGERY SHOWS A FEW SHOWERS/STORMS CURRENTLY IN SOUTHWEST
VA...APPARENTLY THE REMNANTS OF CONVECTIVE ACTIVITY IN OH/WV EARLIER
THIS MORNING.
THERE SHOULD BE NO SHORTAGE OF DIFFERENTIAL HEATING BOUNDARIES THIS
AFTERNOON WITH LOW STRATUS CURRENTLY IN SOUTHERN VA AND LOW/MID
LEVEL CLOUD COVER OVER PORTIONS OF CENTRAL NC. DEWPOINTS THIS
AFT/EVE SHOULD REMAIN IN THE UPPER 60S TO 70F OVER MOST AREAS DUE TO
RAINFALL ASSOC/W THE SQUALL LINE YESTERDAY AND WEAKER VERTICAL
MIXING. THE 12Z GSO SOUNDING THIS MORNING HAS A PWAT OF 1.81...THIS
IS WELL ABOVE THE 1.48 VALUE OF YESTERDAY. MODIFIED SOUNDINGS
YIELD A MODERATE AMOUNT OF INSTABILITY THIS AFT/EVE AS LONG AS TEMPS
REACH THE LOWER/MID 90S AND DEWPOINTS REMAIN IN THE UPPER 60S. THE
GFS BUFR FCST SOUNDINGS ARE MORE UNSTABLE THAN THE NAM BUFR
SOUNDINGS THIS AFTERNOON...SHOWING WARMER SFC TEMPS AND STEEPER
LOW-LEVEL LAPSE RATES. LOCATIONS WITH MINIMAL CLOUD COVER AND GOOD
INSOLATION THIS MORNING AND EARLY AFTERNOON WILL MOST LIKELY LOOK
LIKE THE GFS SOUNDINGS...WHILE LOCATIONS WITH MORE CLOUD COVER AND
LESS HEATING WILL PROBABLY LOOK MORE LIKE THE NAM SOUNDINGS.
CURRENT FCST POPS LOOK OK THIS AFTERNOON AT 30-40% GIVEN MODERATE
INSTABILITY...A PLETHORA OF DIFFERENTIAL HEATING BOUNDARIES AND A
POTENTIAL SOURCE FOR UPPER LEVEL LIFT. EXACTLY WHERE THE BETTER
UPPER LEVEL LIFT IS THIS AFTERNOON WILL BE A BIG FACTOR IN WHERE THE
STRONGER AND BETTER ORGANIZED CONVECTION WILL DEVELOP...AND GIVEN
THE RUC FCST HEIGHT/VORT FIELDS...IT SEEMS LIKE THIS WOULD BE IN
CENTRAL PORTIONS OF THE STATE EARLY ON...AND EAST/SOUTHEAST PORTIONS
OF THE STATE LATER THIS AFT/EVE. AS FAR AS THE SEVERE THREAT THIS
AFTERNOON...THE 20KT NW FLOW OVER THE AREA TODAY IS LESS FAVORABLE
THAN THE 30-35KT WESTERLY FLOW OBSERVED YESTERDAY. HOWEVER...
LOCATIONS THAT HEAT UP WELL TODAY WILL BE VERY UNSTABLE...MORE-SO
THAN YESTERDAY GIVEN BETTER LOW-LEVEL MOISTURE AND HIGHER PWAT
VALUES...IN ADDITION TO STEEP LOW-LEVEL LAPSE RATES AND INVERTED V
PROFILES. THEREFORE...CONVECTION TODAY IS EXPECTED TO BE LESS
ORGANIZED THAN YESTERDAY...ALTHOUGH A CHANCE OF ISOLATED SEVERE
STORMS WILL PERSIST...WITH THE PRIMARY THREAT COMING FROM DAMAGING
WINDS. CONVECTION CURRENTLY IN SOUTHWEST VIRGINIA APPEARS TO BE
INTENSIFYING THIS MORNING AS IT HEADS SOUTHEAST TOWARD NORTHERN
NORTH CAROLINA...AND THIS AREA WILL NEED TO BE WATCHED DURING THE
NEXT SEVERAL HOURS AS THE ENVIRONMENT ACROSS CENTRAL NC BECOMES
INCREASINGLY MORE UNSTABLE.
AS FAR AS TEMPS ARE CONCERNED...HIGH TEMPS TODAY WILL BE LOWER THAN
YESTERDAY GIVEN THE AMOUNT OF CURRENT CLOUD COVER AND RAINFALL
YESTERDAY EVENING. HAVE BUMPED DOWN MAX TEMPS A BIT FURTHER (INTO
THE UPPER 80S) IN THE NE COASTAL PLAIN WHERE LOW STRATUS HAS
PERSISTED LONGER THAN ELSEWHERE...AND WHERE CLOUD COVER SHOULD
LINGER LONGER. OTHERWISE...FORECAST ON TRACK. -VINCENT
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
CONFIDENCE IN THE FORECAST DETAILS DROPS OFF THURSDAY AS WE LACK
TRACKABLE FORCING FEATURES AND THE MID LEVEL FLOW BECOMES BAGGY AND
ILL-DEFINED. WHILE ITS LIKELY THAT THE FRONT (OR WHATEVER IS LEFT
OF IT) WILL STRETCH ACROSS WESTERN AND SOUTHERN NC... THE RELATIVELY
STABLE LOW LEVELS ARE UNLIKELY TO SURVIVE VERY LONG THURSDAY...
SINCE THE PARENT HIGH NOSING DOWN ISNT PARTICULARLY STRONG OR
WELL-SUPPORTED FROM A HYBRID DAMMING PERSPECTIVE. THE MODELS ARE NOT
IN GOOD AGREEMENT AT ALL WITH THE NAM PUSHING IN BELOW NORMAL
THICKNESSES WHILE THE GFS REMAINS JUST ABOVE NORMAL. WITH THE
RELATIVE WEAKNESS OF THE PARENT HIGH... HAVE LEANED TOWARD THE GFS
THICKNESSES... HOWEVER THE NAM HAS BEEN CONSISTENT WITH ITS SOLUTION
AND LOOKS MORE CORRECT IN TERMS OF ITS LOW LEVEL OVERRUNNING AND
HIGHER BOUNDARY LAYER MOISTURE EARLY THURSDAY... SO HAVE TRIMMED A
COUPLE DEGREES OFF A PURE GFS SOLUTION... GOING 88-94. HAVE KEPT
JUST A LOW CHANCE OF CONVECTION ACROSS THE WEST AND SOUTH THURSDAY
AFTERNOON. LOWS 70-73 WITH A RETURN TO OVERNIGHT LOW CLOUDS AS
ONSHORE NORTHEASTERLY FLOW PERSISTS. WHATEVER IS LEFT OF THE FRONT
IS MORE LIKELY TO MIX OUT FRIDAY AS THE SURFACE HIGH KEEPS MOVING
OFFSHORE... AND WILL HAVE HIGHS HEADING BACK INTO THE MID 90S...
WITH A LINGERING CHANCE OF AN AFTERNOON SHOWER OR STORM ACROSS THE
WEST AND SOUTHEAST CWA. WILL NEED TO WATCH FOR THE PRESENCE OF WEAK
MID LEVEL DISTURBANCES ALONG THE CAROLINA COAST... NOTED ON THE
NAM/GFS... AS SUCH A FEATURE COULD HELP PULL EVEN GREATER AMOUNTS OF
MOISTURE INTO THE EASTERN CWA WHICH MIGHT NECESSITATE AN INCREASE IN
POPS FOR FRIDAY IN THE COASTAL PLAIN. -GIH
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
RATHER BENIGN WEATHER STARTS THE MEDIUM RANGE AS THE MID LEVEL
DISTURBANCE MODELED OFF THE CAROLINA COAST IS FORECAST BY THE LATEST
GFS TO DRIFT SSW ALONG THE SOUTHEAST COASTLINE AND WEAKEN THROUGH
SATURDAY NIGHT. FORECAST SOUNDINGS INDICATE ENOUGH MID LEVEL WARMTH
TO LIMIT POTENTIAL BUOYANCY DESPITE STRONG SURFACE HEATING... AND
WITH MARGINAL PRECIPITABLE WATER VALUES... WILL KEEP POPS BELOW
CLIMATOLOGY FOR NOW... A LOW CHANCE IN THE EAST WHERE THE LOW LEVEL
ATLANTIC MOISTURE FLUX SHOULD BE BEST AND SEA BREEZE CONVECTION WILL
BE LIKELY. THEN THE WEAK MID LEVEL WAVE TRACKING THROUGH THE GREAT
LAKES SATURDAY APPROACHES THE MIDATLANTIC REGION WITH THE ATTENDING
SURFACE FRONT ON SUNDAY. THE ECMWF AND GFS SHOW THE LOW LEVEL
MOISTURE FEED OFF THE ATLANTIC INCREASING MARKEDLY SUNDAY THROUGH
TUESDAY WITH PRECIPITABLE WATER ON THE GFS HEADING OVER 2 INCHES AS
THE FRONT DROPS INTO THE AREA AND APPEARS TO PERSIST IN A WEAKENED
STATE OVER THE REGION INTO EARLY NEXT WEEK. HAVE RAISED POPS A
BIT... GOING WITH SOLID SCATTERED COVERAGE EACH AFTERNOON/EVENING
AND LESSER COVERAGE IN THE NIGHT/MORNING... WITH MOSTLY CLOUDY SKIES
AND HIGH TEMPERATURES TRENDING DOWN NEAR NORMAL. WITH 6-10 DAY AND
8-14 DAY OUTLOOKS SHOWING A BETTER-THAN-AVERAGE CHANCE OF ABOVE
NORMAL PRECIP IN THE MIDATLANTIC REGION... WE MAY FINALLY GET SOME
DESPERATELY NEEDED RAIN AFTER ALL BEFORE THE MONTH IS UP. -GIH
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS AFTER 13Z WITH SCATTERED BROKEN CLOUDS AT 5 TO 7
THOUSAND FEET. AS WEAK UPPER LEVEL IMPULSE MOVES ACROSS THE AREA
THIS AFTERNOON THERE COULD BE A STRAY THUNDERSTORM OR TWO... THUS
HAVE ADDED CB TO THE CENTRAL AND EASTERN TAFS.
WINDS SHOULD REMAIN LIGHT AND VARIABLE... THEN BECOME NORTHERLY LESS
THAN 10 MPH AFTER 14Z.
IFR CIGS WILL BE POSSIBLE THURSDAY MORNING. -RHJ
&&
.CLIMATE...
THE MODERATE AND SEVERE DROUGHT CONDITIONS ACROSS CENTRAL NORTH
CAROLINA ARE NOT EXPECTED TO IMPROVE MUCH IF AT ALL THROUGH THE NEXT
SEVEN DAYS...AS NO SIGNIFICANT WIDESPREAD RAIN-PRODUCING WEATHER
FEATURE IS IN SIGHT. THE MONTH TO DATE RAINFALL THROUGH AUGUST 21ST
AT GSO AND RDU IS 0.77 (2.94 BELOW NORMAL) AND 0.32 (3.46 BELOW
NORMAL) RESPECTIVELY. IF THESE RAINFALL DEFICITS PERSIST AS WE HEAD
INTO THE LAST WEEK OF AUGUST... THERE WILL BE A STRONG LIKELIHOOD OF
AUGUST 2007 BEING ONE OF THE DRIEST AUGUSTS ON RECORD.
HERE ARE THE DRIEST AUGUSTS AT GSO AND RDU ON RECORD:
GSO RDU
(SINCE 1928) (SINCE 1944)
1) 0.71/1972 0.81/1950
2) 1.13/1979 1.01/1997
3) 1.19/1962 1.13/1984
4) 1.40/1932 1.31/1956
5) 1.44/1983 1.52/1976
HOT AND DRY CONDITIONS HAVE LED TO RECORD WARMTH THIS MONTH ACROSS
CENTRAL NORTH CAROLINA. EVEN IF WE EXPERIENCE NORMAL TEMPERATURES
FOR THE REMAINDER OF THE MONTH... RDU AND GSO WOULD BREAK THE RECORD
FOR THE WARMEST AUGUST ON RECORD. BUT TEMPERATURES OVER THE NEXT
SEVERAL DAYS WILL LIKELY BE NEAR OR ABOVE NORMAL. THUS... THE
RECORDS LISTED BELOW ARE LIKELY TO FALL. YESTERDAY... AUGUST 21...
THE HIGH OF 105 DEGREES AT RDU TIED THE HIGHEST TEMPERATURE EVER
RECORDED AT THE RDU AIRPORT.
THE MONTHLY AVERAGE TEMPERATURE AT RDU AND GSO... USING DATA THROUGH
AUGUST 21ST... IS 84.6 F (7.4 DEGREES ABOVE NORMAL) AND 83.7 F (7.5
DEGREES ABOVE NORMAL) RESPECTIVELY.
HERE ARE THE TOP 5 WARMEST AVERAGE TEMPERATURES FOR AUGUST ON RECORD:
GSO RDU
(SINCE 1929) (SINCE 1944)
1) 80.0/1975 80.6/1995
2) 79.7/1988 80.5/2006
3) 79.4/2006 80.3/1988
4) 79.4/1995 80.2/2005
5) 79.3/2005 80.0/1999
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...RHJ
CLIMATE...DUNSTANHazardous weather outlook, Aug 22, 12:38 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1238 PM EDT WED AUG 22 2007 NCZ009>011-026>028-231000- VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE- 1238 PM EDT WED AUG 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST THROUGH THE AREA THIS AFTERNOON...HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED. NCZ007-008-021>025-038>043-073>078-083>086-088-089-231000- PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON- RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE- HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1238 PM EDT WED AUG 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHEAST ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON INTO EARLY THIS EVENING. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...PRODUCING DAMAGING WINDS OF 60 MPH OR GREATER. THE RISK OF STRONG TO SEVERE STORMS WILL BE HIGHEST BETWEEN 2 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDEX VALUES COULD REACH NEAR 100 TO 103 DEGREES FRIDAY AND SATURDAY. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. 21
In the hours before
Local storm report, Aug 22, 9:03 AM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
903 AM EDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 4 SW VAUGHAN 36.39N 78.02W
08/21/2007 WARREN NC DEPT OF HIGHWAYS
TWO TREES DOWN NEAR ODELL AND EMBRO COMMUNITIES.
&&
DJFLocal storm report, Aug 22, 11:02 AM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
1102 AM EDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 5 WNW ROUGEMONT 36.25N 79.01W
08/21/2007 PERSON NC EMERGENCY MNGR
TREES DOWN NEAR HURDLE MILLS JUST NORTH OF THE ORANGE
COUNTY LINE.
0620 PM TSTM WND DMG 1 N ANSONVILLE 35.10N 80.12W
08/21/2007 ANSON NC DEPT OF HIGHWAYS
TREES DOWN IN SEVERAL LOCATIONS IN THE BURNSVILLE AND PEE
DEE AREAS.
0625 PM TSTM WND DMG 10 SSW LOUISBURG 35.97N 78.36W
08/21/2007 FRANKLIN NC EMERGENCY MNGR
OAK TREES DOWN JUST EAST OF HIGHWAY 98 AND HIGHWAY 501
NEAR FIVE POINTS.
0640 PM TSTM WND DMG 4 SE RALEIGH 35.77N 78.59W
08/21/2007 WAKE NC TRAINED SPOTTER
*** 8 INJ *** A SPOTTER REPORTS TREES DOWN AT THE WALNUT
CREEK AMPHITHEATRE. A ROOF WAS ALSO BLOWN OFF AN OUTDOOR
SHELTER RESULTING IN MINOR INJURIES TO 8 PEOPLE.
&&
ORROCKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:11 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 33 min |
| Aug 21, 8:26 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 49 min |
| Aug 22, 2:31 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 59 min |
| Aug 22, 3:54 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 19 min |
| Aug 22, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 24 min |
| Aug 22, 7:19 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 41 min |
| Aug 22, 7:42 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.